Michigan, 2017Lightning Strike in Michigan, July 25, 2017
July 25, 2017 · NWS MQT · 1 event in 1 county or zone
Lightning struck the Seventh Day Adventist Church near Wilson, and the subsequent fire destroyed the church on the evening of the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck the Seventh Day Adventist Church near Wilson, and the subsequent fire destroyed the church on the evening of the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 25, 5:40 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 25, 5:40 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
740 PM EDT Tue Jul 25 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 409 PM EDT TUE JUL 25 2017
A low pressure system currently over central Manitoba will shift E
across far northern Ontario tonight and Wed. A SFC trough and cold
front extending from the low will trek across the area tonight and
Wed, with a shortwave running just ahead of the front. The most
attention is on early tonight when elevated instability should
increase from the SW. Models suggest MUCAPE increase somewhere in
the 1,500-2,500 J/kg range over the central and W, and 800-1,500
J/kg over the E, with 20-30kts of shear. Elevated hail storms are
certainly a possibility, mainly over the central and W but can't
rule out some strong to sever hailers over the E. Still a lot of
uncertainty as it is unknown exactly how much instability will
develop and where storms will develop and track. Best estimate for
timing based on hi-res models is that storms will move in from the W
around or after midnight tonight.
The cold front slows across the area and moves through the S-central
and E tomorrow. The front will bring precip chances that will sag SE
with time late tonight into Wed, possibly reinvigorating some
convection over the S-central and E tomorrow afternoon. Not
completely out of the question for some of that convection to be
strong, but not expected at this time.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 412 PM EDT TUE JUL 25 2017
Fairly quiet long-term forecast expected as a surface ridge builds
across the area. Near normal temperatures expected.
As a cold front sinks southeast of the area Wednesday evening, the
best chances for showers and thunderstorms will slide out of the
U.P. A deeper shortwave will slide across the area Thursday
afternoon, which will lead to diurnal CU along with a small chance
for isolated showers and maybe a thunderstorms or two. Moisture will
be limited as the wave moves across, so coverage should be isolated
to scattered at best. A surface ridge will build across the area
through much of the rest of the extended keeping conditions mainly
dry trhough the extended. At this point will stick with a consensus
of the models through the extended, bringing little to no chances of
precipitation until Monday into Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 739 PM EDT TUE JUL 25 2017
Main challenge continues to be progress of frontal boundary moving
through the region tonight and Wednesday, along with the associated
convection. Main convective activity is focused well to the SW of
the area but is forecast to move into Upper Michigan overnight. Best
chances for thunderstorms remains at KIWD, but timing/coverage
remain uncertain. There remains a possibility of IFR cigs with the
passage of the front but current forecast to only call for low-end
MVFR at this time. Conditions will improve during the late morning
and afternoon from west to east, with VFR the rule at all three TAF
sites by late afternoon.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 409 PM EDT TUE JUL 25 2017
Expect stronger wind gusts from the south to southwest of 20-25 kts
into Wednesday morning over eastern sections as a low pressure
trough crosses the region. Strongest winds look to occur late
tonight into Wed morning over far east. Winds rest of this week will
be 15 kts or less with exception of Thu aftn into Thu evening over
east when wind gusts from the NNW could reach over 20 kts for a
while.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Titus
LONG TERM...KEC
AVIATION...RJT
MARINE...Titus
Hazardous weather outlook, Jul 25, 2:07 PM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
407 PM EDT Tue Jul 25 2017
MIZ001>007-009>014-084-085-260815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
407 PM EDT Tue Jul 25 2017 /307 PM CDT Tue Jul 25 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are expected to develop tonight across much of
Upper Michigan. A few storms tonight may be strong to severe, with
gusty winds, hail, and heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A moderate swim risk will develop along the northern shores of
Lake Michigan late tonight and then linger through much of the
day Wednesday as strong and gusty south to southwest winds
overspread Lake Michigan.
Thunderstorms are possible on Wednesday. Heavy rain will accompany
the stronger storms.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook
or Twitter.
LSZ162-240>251-263>267-260815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
407 PM EDT Tue Jul 25 2017 /307 PM CDT Tue Jul 25 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible tonight. A few storms could be strong
to severe, with gusty winds, hail, and heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible again on Wednesday primarily across
the eastern half of Lake Superior.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LMZ221-248-250-260815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 PM EDT Tue Jul 25 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are possible tonight. A few storms could be strong
to severe, with gusty winds, hail, and heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible again on Wednesday. A few storms could
be strong with gusty winds and small hail.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
KEC
Lightning, Menominee
- When
- July 25, 9:45 PM CST
- Where
- Menominee County, 5.91 mi S of Harris
- Property damage
- $500,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.615, -87.366
The Seventh Day Adventist Church near Wilson was struck by lightning and the subsequent fire destroyed the church.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Florida, July 25, 201715 injured · 1 event
- Flash Flooding in Arizona, July 25, 2017$111,000 · 7 events
- Heat in Florida, July 25, 20176 injured · 2 events
- Tornado and Hail in South Dakota, July 25, 2017$20,000 · EF0 · 14 events
- Excessive Heat and Heat in Arkansas, July 25 to 27, 201721 events
- Excessive Heat and Heat in Tennessee, July 25 to 27, 201718 events
- Wildfire in Idaho, July 25 to 30, 2017$15,000 · 1 event
- Heat in Mississippi, July 25 to 27, 20178 events
- Hail and Damaging Winds in Minnesota, July 25 to 26, 20171.75 in hail · 7 events
- Flash Flooding and Debris Flows in Utah, July 25 to 26, 2017$3,000 · 6 events
- Excessive Heat and Heat in Missouri, July 25 to 27, 20175 events
- Flash Flooding and Hail in Colorado, July 25 to 26, 20172 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713313.